Oklahoma, 2013Hail in Oklahoma, June 16, 2013
June 16, 2013 · NWS AMA · 4 events in 1 county or zone
A weak upper level wave helped to spark thunderstorms along a surface trough across the eastern New Mexico Plains and into the Central Plains during the evening hours of the 16th. The thunderstorms that developed along the surface trough across the Central Plains formed into a linear structure due to higher instability and stronger deep layer shear.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A weak upper level wave helped to spark thunderstorms along a surface trough across the eastern New Mexico Plains and into the Central Plains during the evening hours of the 16th. The thunderstorms that developed along the surface trough across the Central Plains formed into a linear structure due to higher instability and stronger deep layer shear. This line moved across the central and eastern portions of the Oklahoma Panhandle and produced a combination of severe hail and heavy rain. Thunderstorms moved to the southeast across the Panhandle and entered western Oklahoma shortly before midnight of the 17th.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at Jun 16, 5:31 PM CST, 2 hours 47 minutes earlier.
Area forecast discussion, Jun 16, 5:31 PM CST, 2 hours 47 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
631 PM CDT SUN JUN 16 2013
.AVIATION.../00Z TAFS/
HAVE MODERATE CONFIDENCE OF VCTS AT KDHT AND KGUY, BUT CONFIDENCE
WITH RESPECT TO TIMING IS ON THE LOW SIDE. IF THERE IS A DIRECT
IMPACT FROM TSRA, BRIEF LIFR CONDITIONS, GUSTY WINDS UP TO 50 KT,
AND HAIL WILL BE POSSIBLE. BELIEVE KAMA WILL MISS ANY TSRA THIS
EVENING AND OVERNIGHT AS THEY SHOULD BE EAST OF THE TERMINAL. TSRA
WILL ALSO BE POSSIBLE AFTER 21Z ON MONDAY, BUT SINCE THEY WILL BE
ISOLATED, CONFIDENCE IS TOO LOW TO MENTION AT THIS TIME.
HAVE MODERATE TO HIGH CONFIDENCE OF IFR OR LOWER CONDITIONS AT ALL
TERMINALS 07Z-18Z. VFR CONDITIONS RETURN BY 18Z.
JACKSON
&&
.PREV DISCUSSION... /ISSUED 306 PM CDT SUN JUN 16 2013/
SHORT TERM...
THE FOCUS REMAINS ON THE CHANCES FOR THUNDERSTORMS THROUGH EARLY
WEDNESDAY.
THROUGH TONIGHT...COULD SEE AN INITIAL ROUND OF THUNDERSTORMS THIS
AFTERNOON THROUGH THIS EVENING DEVELOPING ALONG REMNANT OUTFLOW
BOUNDARIES FROM CONVECTION THIS MORNING. HOWEVER...WITH SOME AREAS
STILL 5 F DEGREES BELOW THE CONVECTIVE TEMP...AND LIMITED CONFIDENCE
OF HIGHER TERRAIN STORMS MOVING INTO THE PANHANDLES...AM NOT CERTAIN
HOW WIDESPREAD THE COVERAGE WILL BE FOR THIS ROUND. STILL A HIGHER
CHANCE FOR STORMS LOOKS TO COME WITH THE ARRIVAL OF THE COLD FRONT
LATE TONIGHT. MANY OF THE HIGH RESOLUTION MODELS SHOW THIS MCS COULD
PRIMARILY STAY TO THE NORTH AND EAST OF THE REGION IN DEEPER
MOISTURE. HOWEVER...WAS HESITANT TO LOWER POPS IN THE AREA GIVEN A
STILL UNSTABLE ATMOSPHERE EVEN LATE TONIGHT.
TOMORROW AND TOMORROW NIGHT...ONE DIFFERENCE TOMORROW FROM THE LAST
FEW DAYS IS THAT IT MAY TAKE LONGER FOR CONVECTIVE INITIATION TO
BEGIN IN A POST FRONTAL ENVIRONMENT WITH CONSIDERABLY HIGHER CIN
VALUES THAN TODAY. OTHERWISE...THE WILL BE A CHANCE FOR ELEVATED
CONVECTION AFTER SUNSET AS ANOTHER SHORT WAVE TROUGH SLIDES OVER THE
REGION.
TUESDAY THROUGH WEDNESDAY...COULD SEE ONE MORE ROUND OF CONVECTION
WITH THE LAST IN THIS SERIES OF TROUGHS THAT SLIDES OVER THE RIDGE.
HOWEVER...BY THIS POINT THE RIDGE MAY BE BUILDING ENOUGH THAT THE
LARGE SCALE SUBSIDENCE MAY INHIBIT WIDESPREAD CONVECTION. FOR
NOW...STAYED CLOSE TO THE PREVIOUS FORECAST.
LONG TERM...
RIDGE WILL SLOWLY SHIFT EAST OF THE REGION POSSIBLY AS EARLY AS
THURSDAY...BUT CERTAINLY BY THE WEEKEND. THIS SHOULD LEAVE THE REGION
IN SOUTHWEST FLOW. UNDER THIS PATTERN...COULD SEE OFF AND ON RAIN
CHANCES WITH A SERIES OF SHORT WAVE TROUGHS EMBEDDED IN THE UPPER
LEVEL FLOW. HAVE KEPT THE FORECAST DRY HOWEVER...GIVEN UNCERTAINTY IN
HOW QUICKLY THE RIDGE WILL SLIDE EAST...AND UNCERTAINTY IN THE TIMING
OF INDIVIDUAL SHORT WAVE TROUGHS.
JOHNSON
FIRE WEATHER...
RECENT RAINS AND GREEN UP...COMBINED WITH RELATIVE HUMIDITY VALUES
ABOVE 20 PERCENT SHOULD PRECLUDE ANY ELEVATED OR CRITICAL FIRE
WEATHER CONDITIONS FOR THE NEXT SEVERAL DAYS.
JOHNSON
&&
.AMA WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
OK...NONE.
&&
JJ/JC
Hazardous weather outlook, Jun 16, 8:12 PM CST, 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
912 PM CDT SUN JUN 16 2013
OKZ001>003-TXZ001>020-171100-
CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB-
HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON-
GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH-
912 PM CDT SUN JUN 16 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.
.DAY ONE...TONIGHT.
THUNDERSTORMS...SOME OF WHICH COULD BE SEVERE...ARE EXPECTED ACROSS
THE OKLAHOMA AND TEXAS PANHANDLES. THE PRIMARY HAZARDS WITH ANY
SEVERE STORMS WILL BE LARGE HAIL TO HALF DOLLAR SIZE...STRONG WINDS
TO 70 MPH...AND HEAVY RAIN LEADING TO LOCALIZED FLASH FLOODING.
A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR BEAVER COUNTY OKLAHOMA
AND LIPSCOMB COUNTY TEXAS UNTIL 2 AM.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
THUNDERSTORMS WILL BE POSSIBLE ACROSS ALL OF THE OKLAHOMA AND TEXAS
PANHANDLES MONDAY AFTERNOON THROUGH TUESDAY NIGHT. A FEW STORMS COULD
BE SEVERE...WITH LARGE HAIL AND STRONG WINDS THE PRIMARY HAZARDS.
IN ADDITION...HEAVY RAIN COULD LEAD TO LOCALIZED FLASH FLOODING.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED THROUGH TONIGHT AND AGAIN MONDAY
AFTERNOON THROUGH TUESDAY NIGHT.
COCKRELL
In the hours before
Local storm report, Jun 16, 6:21 PM CST, 1 hour 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
721 PM CDT SUN JUN 16 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0721 PM HAIL 3 NW CLARENDON 34.97N 100.93W
06/16/2013 M1.00 INCH DONLEY TX STORM CHASER
HAIL STARTING TO ACCUMULATE ON HIGHWAY 287.
&&
EVENT NUMBER AMA1300633
JACKSONLocal storm report, Jun 16, 6:26 PM CST, 1 hour 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
726 PM CDT SUN JUN 16 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0724 PM HAIL CLARENDON 34.94N 100.89W
06/16/2013 E1.00 INCH DONLEY TX PUBLIC
&&
EVENT NUMBER AMA1300634
ABMLocal storm report, Jun 16, 6:27 PM CST, 1 hour 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
727 PM CDT SUN JUN 16 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0710 PM HAIL 5 N GOODNIGHT 35.10N 101.20W
06/16/2013 E2.75 INCH ARMSTRONG TX LAW ENFORCEMENT
NEAR FM 1151 AND 294
&&
EVENT NUMBER AMA1300635
COCKRELLSpecial weather statement, Jun 16, 6:38 PM CST, 1 hour 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
738 PM CDT SUN JUN 16 2013
OKZ002-003-170145-
BEAVER OK-TEXAS OK-
738 PM CDT SUN JUN 16 2013
...SIGNIFICANT WEATHER ADVISORY FOR EXTREME SOUTHWESTERN BEAVER AND
TEXAS COUNTIES UNTIL 845 PM CDT...
AT 735 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM NEAR GUYMON...MOVING NORTHEAST AT 15 MPH.
HAIL UP TO ONE HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.
* LOCATIONS IMPACTED INCLUDE...
GUYMON... OPTIMA... HOUGH...
HOOKER... HARDESTY... ADAMS...
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
LAT...LON 3659 10094 3655 10148 3676 10181 3700 10138
3700 10123
TIME...MOT...LOC 0038Z 222DEG 14KT 3670 10145
JACKSONLocal storm report, Jun 16, 6:54 PM CST, 1 hour 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
754 PM CDT SUN JUN 16 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0735 PM HAIL 5 E WOLF CREEK PARK 36.20N 100.56W
06/16/2013 E1.00 INCH OCHILTREE TX TRAINED SPOTTER
AT COUNTY ROADS U AND 23
&&
EVENT NUMBER AMA1300636
COCKRELLSpecial weather statement, Jun 16, 7:42 PM CST, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
842 PM CDT SUN JUN 16 2013
OKZ002-170245-
TEXAS OK-
842 PM CDT SUN JUN 16 2013
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN TEXAS COUNTY UNTIL 945
PM CDT...
AT 839 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 4 MILES NORTH OF OPTIMA...OR 11 MILES NORTHEAST
OF GUYMON...MOVING EAST AT 15 MPH.
HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.
* LOCATIONS IMPACTED INCLUDE...
OPTIMA... HOUGH... HOOKER...
ADAMS...
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
LAT...LON 3669 10102 3681 10191 3700 10186 3700 10109
TIME...MOT...LOC 0142Z 262DEG 15KT 3681 10135
JACKSON
Hail, Texas
- When
- June 16, 8:18 PM CST to 8:20 PM CST
- Where
- Texas County, 3.32 mi ESE of Hough to 5.69 mi ESE of Hough
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 36.857, -101.512
A line of thunderstorms developed across the Central Plains and moved southeastward into the Oklahoma Panhandle during the evening hours of the 16th. As an embedded thunderstorm within the line moved towards the city of Guymon (Texas County), a trained storm spotter 10 miles north of Guymon (Texas County) reported quarter size hail (1.00 inch). The line of thunderstorms preceded across the Oklahoma Panhandle before exiting shortly before midnight on the 17th.
Hail, Texas
- When
- June 16, 8:30 PM CST to 8:33 PM CST
- Where
- Texas County, 3.04 mi N of Hooker to 1.35 mi ENE of Hooker
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 36.914, -101.227
A line of thunderstorms developed across the Central Plains and moved southeastward into the Oklahoma Panhandle during the evening hours of the 16th. As an embedded thunderstorm within the line moved towards the city of Guymon (Texas County), a trained storm spotter 2 miles north of Hooker (Texas County) reported quarter size hail (1.00 inch). The line of thunderstorms preceded across the Oklahoma Panhandle before exiting shortly before midnight on the 17th.
Hail, Texas
- When
- June 16, 8:53 PM CST to 8:55 PM CST
- Where
- Texas County, 2.79 mi NNW of (Guy)guymon Muni Arp to 0.69 mi N of (Guy)guymon Muni Arp
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 36.718, -101.517
A line of thunderstorms developed across the Central Plains and moved southeastward into the Oklahoma Panhandle during the evening hours of the 16th. As an embedded thunderstorm within the line moved towards the city of Guymon (Texas County), a trained storm spotter 1 mile west of Guymon (Texas County) reported quarter size hail (1.00 inch). The line of thunderstorms preceded across the Oklahoma Panhandle before exiting shortly before midnight on the 17th.
Hail, Texas
- When
- June 16, 9:00 PM CST to 9:03 PM CST
- Where
- Texas County, 0.69 mi N of Guymon to 4.64 mi SE of Guymon
- Measured
- 1.5 in hail
- Reported by
- Public
- Coordinates
- 36.690, -101.480
A line of thunderstorms developed across the Central Plains and moved southeastward into the Oklahoma Panhandle during the evening hours of the 16th. As an embedded thunderstorm within the line moved over the city of Guymon (Texas County), a member of the public reported ping pong ball size hail (1.50 inches). The line of thunderstorms preceded across the Oklahoma Panhandle before exiting shortly before midnight on the 17th.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Arizona, June 16 to 18, 20134 deaths · 1 event
- Flood and Hail in Nebraska, June 16 to 17, 2013$1.8 million · 1.75 in hail · 14 events
- Hail and Damaging Winds in Kansas, June 16 to 17, 2013$697,000 · 1 in hail · 12 events
- Hail in South Dakota, June 16, 2013$410,000 · 1.75 in hail · 6 events
- Hail and Damaging Winds in Minnesota, June 16, 2013$75,000 · 1 in hail · 13 events
- Flash Flood and Hail in Oklahoma, June 16 to 17, 2013$35,000 · 1 in hail · 15 events
- Hail in South Dakota, June 16, 2013$40,000 · 2.75 in hail · 4 events
- Hail and Damaging Winds in Texas, June 16 to 17, 2013$20,000 · 2.75 in hail · 15 events
- Tornado and Flash Flood in Nebraska, June 16, 2013$6,000 · EF0 · 29 events
- Hail and Damaging Winds in Oklahoma, June 16 to 17, 2013$13,000 · 2 in hail · 21 events
- Hail and Damaging Winds in Texas, June 16 to 17, 2013$21,000 · 2.5 in hail · 8 events
- Damaging Wind in Wyoming, June 16, 20131 injured · $20,000 · 52 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 463933, 463936, 463937, 463938.